Introduction: It is well know that statins can be associated with myopathy, myalgias and elevation in CPK. These aforementioned events resolve on discontinuation of statins. One unique presentation is..
Introduction: It is well know that statins can be associated with myopathy, myalgias and elevation in CPK. These aforementioned events resolve on discontinuation of statins. One unique presentation is autoimmune myopathy that persists despite discontinuation of statins. This entity requires immunosuppression following the insult in addition to statin discontinuation to help with symptoms. Case description: 67-year-old male with past medical history of hepatitis C, type 2 diabetes mellitus, hypertension and hyperlipidemia. He presents with diffuse weakness and muscle pain. Patient’s medications include atorvastatin and enalapril. Patient had CPK of 35,000.Enalapril and atorvastatin were discontinued and patient improved with intravenous fluids and steroids. Patient presents again 1 month later for elevated CPK of 19,000.Patient had a muscle biopsy done which showed signs of necrotizing myopathy. Patient was treated with intravenous solumedrol and was discharge on oral steroids. Patient continued to have weakness and presented again to the hospital few weeks later. At that time, patient had difficulty swallowing and changes in speech. Patient’s labs showed elevated CPK, Aldolase of 113.2 and myositis panel was negative. HMG-CoA reductase antibody test sent and was positive. Patient treated with intravenous immunoglobulin and intravenous steroids. Patient was discharged following improvement and had 3 months of weekly intravenous steroids and monthly intravenous immunoglobulin following discharge. One year later, patient presents from primary care office for elevated CPK of13,000 and generalized weakness. Patient given intravenous solumedrol for 5 days and intravenous fluids and his symptoms improved. Patient was discharged with a prednisone taper over 4 weeks. Patient presented again 2 months later with progressive weakness and muscle pain. At that time patient was treated with intravenous fluids and intravenous steroids again. Patient was started on a long prednisone taper and started on Rituximab. Patient with continued improvement in symptoms but did not return back to baseline strength. Discussion: It is important to recognize complex disease processes. Despite having stopped the statin, patient continued to have recurrent episodes of rhabdomyolysis. With the proper follow-up and understanding of the disease, patient could have had much fewer complications, hospitalizations and strain on his life. This entity is very hard to recognize as it may appear to be a single event of rhabdomyolysis. Further research needs to be done for deeper understanding of this disease process. This disease may appear very rare and it is but it is also likely to be very underrecognized.